Ask Caroline, a Macmillan Nurse working with people who have Leukaemia, Myelodysplasia...
Jane is a haematology nurse with extensive experience in stem cell and bone marrow...
I have been prescribed Prednisolone 70 mg a day for a fortnight to combat gvhd of my gut.
What are your experiences of this ?
Hi Mark, no experience with this one...... had a quick look at the possible side effects......... as with a lot of these SCT treatments it can be a lottery with side effects and it can be all or nothing - so let’s look for nothing.
Mike - Thehighlander
It always seems impossible until its done - Nelson Mandela
I had high dose Prednisolone during the first week of treatment for ALL and then a couple of years later to treat GVHD for about 3 - 4 months as weaning off took some time.
The first time round I was OK... I ate everything and anything I could get my hands on! Second time round not so good.. Being steroids I was a up and down mood wise and I developed steroid induced Type 1 diabetes which was a real pain.. So for 3 months I was injecting insulin.. but once I came off the steroids then blood sugars all went back to normal and the GVHD had subsided..
So mixed really.. but the one constant was they certainly made me hungry.. all the time!
What is a Community Champion?
You can speak to someone in confidence by calling Macmillan Support on 0808 808 0000 - 365 days a year 8am to 8pm It's free from mobiles and landlines. The friendly team are waiting to take your call.
I was prescribed 60mg for about two weeks as interim before I started radiotheraphy and didnt really have any side effects from them.
Not brilliant unfortunately, indeed I would say this was the worst drug for me. Horrendous low moods, I was not in a good place anyway but I’m sure this drug made matters worse. Big moon face, lots of muscle wastage and bad withdrawal when coming off it.
I’m fairly certain I was on the highest dose possible and it was IV, so that might have made my experience worse. And as others have said, side-effects are all so individual so please don’t take this as what you’ll experience.
I really hope it all goes well and does what it needs to do.
What is a Community Champion?
I periodically need prednisolone as a rescue for asthma problems, and when I once ended up with pleurisy after a chest infection, I took the dose in the mornings to prevent the sleepless nights, if you need them more than once a day then take following doses as early in the day as possible.
weaning off needs to be slow. Again I had a hefty dose as part of an anaesthetic and had a dreadful ‘downer’ a couple of days afterwards, when I sobbed for hours.
but it can be very helpful for GvHD as long as carefully managed.
I was prescribed Prednisolone for gut gvhd. Left hospital on 25mg. Loved the feeling of unlimited energy initially. Filled my freezer with home-cooked food!
Inability to sleep at night. Moved into a separate room for months and watched Netflix at night. Dozed odd hours. Weaned off after a month, but gvhd returned once I got below 5mg. Back on maintenance of 5mg for another couple of months and then attempted wean-off again, when gvhd returned again.
Muscle atrophy in legs. At one point my knees were the widest part of my legs and I couldn't walk upstairs. Also round-face Cushing's syndrome. It changes mood too, I found and you can become a bit 'manic'.
I stayed on Prednisolone longer than I think I needed because I was supposedly waiting for gall bladder surgery, which never happened. You can feel when the gvhd settles. The gut changes and it starts to becomes windy and bubbly.
When I weaned off finally, I did it incredibly slowly. Just a 1/4mg a time, alternate days and only reduced when I had no symptoms. I was on it in the end for a whole year, although most of that was on a maintenance dose of 5mg. I still found it hard to wean off that low dose.
My immune system had not started to recover before I started Prednisolone and did not recover while I was on it. You become even more susceptible to infection and have to be particularly careful. Now I have been off Pred since March - 8 months - and my immune system still has not recovered. CD4 count is almost non-existant.
Hope that helps. Your experience of it may not be mine, of course!
Hugs, Sheri xx
Thanks for the replies everyone.
My first week has gone quite well and they seem to be settling my gut problems, I take them early in the morning and I must admit they have given me loads of energy. I no longer need a sleep in the afternoon and sleep fairly well at night though not as soundly as before.
Went to clinic today and they have started to wean me of them slowly and hope of no return of the GVHD ,fingers crossed.
I hope you can wean off it quickly. I was shakey, sleepless, cranky, and any other of the Seven Dwarves you can think of while on it. And now i have very low bone density as a result of being on it for 6 months or so.
Tell that GVHD to take a flying leap so you can recover and be done with it all!
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: